|| Checking for direct PDF access through Ovid
The correlation between chronic direct oral anticoagulants (DOACs) intake and the incidence of intracranial complications after minor head injury (MHI) is still not well defined. This study examined the incidence of complications in patients receiving vitamin K antagonists (VKA) or DOACs observed in the emergency department (ED) for MHI.Two hundred twenty-five patients affected by MHI and receiving oral anticoagulants were recorded between January and December 2016, distinguishing those treated with VKA (118) from those receiving DOACs (107). All patients underwent a CT scan and were observed for 24 h in the ED. Follow-up was performed up to 1 month after the head trauma.The rate of intracranial hemorrhage was significantly lower in patients treated with DOACs than in patients treated with VKA. We recorded 2 deaths among the 12 patients who experienced intracranial complications in the VKA group.DOACs seem to have a more favorable safety profile than VKA in patients affected by MHI. This observation is important in light of the increasing number of elderly patients who are receiving anticoagulant therapy.